[Skip to Content]
[Skip to Content Landing]
Article
May 27, 1968

Anaphylactoid Reactions Associated With the Clinical Use of Dextran 70

Author Affiliations

From the Division of Pediatric Surgery, Department of Surgery, the Johns Hopkins School of Medicine and Hospital, Baltimore.

JAMA. 1968;204(9):824-825. doi:10.1001/jama.1968.03140220072025
Abstract

Two of four new cases of anaphylactoid reactions associated with the use of dextran 70 occurred in a consecutive series of 84 hemodynamically stable patients, an incidence of 2.4%. These reactions developed immediately after intravenous infusion of small amounts of dextran 70. The reactions were characterized by generalized subjective discomforts rapidly followed by severe gastrointestinal disturbances and hypotension. The true nature of these reactions and the role and source of prior sensitization in unknown. The infusion of dextran 70 may provoke life-threatening reactions, especially in unconscious patients and in those with preexisting hypotension or intraabdominal pathological conditions.

×